North Dakota, 2018

Hail in North Dakota, May 15, 2018

May 15, 2018 · NWS BIS · 1 event in 1 county or zone

Thunderstorms developed during the afternoon and early evening of May 5 over southern North Dakota ahead of a deepening low pressure system. One thunderstorm became severe over Sioux County and produced one inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed during the afternoon and early evening of May 5 over southern North Dakota ahead of a deepening low pressure system. One thunderstorm became severe over Sioux County and produced one inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 15, 12:44 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, May 15, 12:44 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
244 PM CDT Tue May 15 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM CDT Tue May 15 2018

Mainly clear skies are expected tonight with partly to mostly
sunny skies on Wednesday. Developing low pressure across eastern
Montana Wednesday afternoon will increase the low level moisture a
bit over Today. Model consensus appears to see surface dewpoints
in the lower 40s northwest to the lower 50s south central by
Wednesday afternoon. Afternoon highs will be in the middle 80s
across the northwest and west central, to the lower 70s Turtle
Mountains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 233 PM CDT Tue May 15 2018

Thunderstorms are forecast to develop across southwest North Dakota
Wednesday evening, developing north and east Wednesday night.
Severe thunderstorm threat is very marginal with weak shear but
still enough cape to anticipate at least an isolated large hail
threat. On Thursday, an east-west thermal gradient develops
across central North Dakota. Surface dewpoints in the upper 50s
to lower 60s advect into the region with a diffluent upper jet
approaching western North Dakota. This will support more numerous
showers and scattered thunderstorms for Thursday night and
Friday. NAEFS precipitable water approaches the 90th percentile
relative to climatology so there is support for moderate rainfall
across the southern James River valley Thursday night into Friday.
As for the west and north, looks like this area will be on the
fringe of better rainfall, so still need some there but likely
will not get enough this round. The weekend dries out with cooler
temperatures in the 60s and lower 70s with moderating temperatures
in the 70s Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1128 AM CDT Tue May 15 2018

A region of high pressure will remain over Minnesota with dry low
pressure to the west. VFR conditions are expected through the 18Z
TAF period.

&&

.FIRE WEATHER...
Issued at 233 PM CDT Tue May 15 2018

Red Flag Warning continues through 8 PM CDT this evening north.
Minimum relative humidity as low as 15 percent with southwest
winds 20 to 35 mph this afternoon and early evening.

On Wednesday afternoon highs will be in the middle 80s across the
northwest and west central, and the minimum RH will fall to near
20 percent there. However, winds are not a concern Wednesday
afternoon, mainly south 5 to 15 mph. So overall fire weather not a
concern for Wednesday.

Low fire weather concerns for Thursday and Friday, But the weekend
dries out and minimum relative humidities fall to the lower 20s
northwest Saturday and Sunday. However at this time winds do not
appear to be strong enough for fire weather concerns.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for NDZ002>005-
010>013.

&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
FIRE WEATHER...WAA
Hazardous weather outlook, May 15, 12:51 PM MST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
251 PM CDT Tue May 15 2018

NDZ001-009-017>023-025-031>037-040>048-050-051-162000-
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
251 PM CDT Tue May 15 2018 /151 PM MDT Tue May 15 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible across western and central North
Dakota Wednesday evening through Thursday. A few thunderstorms
could be strong across the southwest and south central.

There is a slight chance of thunderstorms across south central
North Dakota on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002>005-010>013-162000-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
251 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions across parts of northwestern and
all of north central North Dakota this afternoon and early
evening, including the Turtle Mountains and the city of Minot. A
Red Flag Warning has been issued, see www.weather.gov/bis for
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible across western and central North
Dakota Wednesday evening through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
May 15, 2:10 PM MST to 2:13 PM MST
Where
Sioux County, 1 mi W of Selfridge
Measured
1 in hail
Reported by
Public
Coordinates
46.030, -100.951

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751471.